Clinical Review: Recommendations for the Tapering of Benzodiazepines

Print Friendly, PDF & Email

Medi-Cal DurxLearning Objectives:

  • Explain why long-term use of benzodiazepines should be limited
  • Describe clinical circumstances when tapering of benzodiazepines should be considered
  • Identify clinical and patient-specific factors to consider when designing a benzodiazepine taper
  • Recognize signs of withdrawal and when to slow down a benzodiazepine taper

Key Points:

  • Overprescribing benzodiazepines and co-prescribing benzodiazepines with opioids may lead to serious side effects, including death.
  • Limit the use of benzodiazepines to the shortest possible duration and utilize gradual discontinuation (tapering) to minimize the risk of withdrawal symptoms.
  • Regularly assess the need for benzodiazepine use in patients who take these medications and discuss strategies for discontinuation when the risks outweigh the benefits.
  • Consider alternative treatments if benzodiazepines are needed long-term.
  • The overall use of benzodiazepines in the Medi-Cal population has decreased steadily over the last five years, with a 50% decrease in Medi-Cal utilizing beneficiaries with at least one paid claim for a benzodiazepine from 2016 to 2020. However, some beneficiaries remain at increased risk for benzodiazepine-related adverse events, including adults of 65 years of age or older that accounted for 3% of the paid claims for benzodiazepines in the Medi-Cal program during 2020.

Background

Benzodiazepines are gamma-aminobutyric acid (GABA) receptor agonists used to treat a variety of conditions, including generalized anxiety disorder, insomnia, seizures, social phobia, and panic disorder. Benzodiazepines are also used as a premedication before some medical procedures. The long-term use of these medications is not supported by scientific evidence due to the potential for adverse events, dependence, and abuse. Nevertheless, these medications are often overprescribed, and clinicians may encounter patients who have been on benzodiazepines longterm and face the difficulty of discontinuing these medications.1

Sedative and depressive effects on the respiratory system are among the more serious risks associated with benzodiazepines. Concurrent use of these medications with other central nervous system and respiratory depressants such as opioids and alcohol increases the likelihood of intentional or unintentional toxicity or overdose, due to synergistic effects on respiration.2 From January to June 2018, 32.5% of opioid deaths that occurred in the United States involved benzodiazepines.3 In the 2016 Guideline for Prescribing Opioids for Chronic Pain, the Centers for Disease Control and Prevention (CDC) recommended against co-prescribing opioids and benzodiazepines due to a significant increase in the risk of overdose and contributing to the overdose epidemic.4 Other potential concerns include psychiatric effects (disinhibition, depression, and others), cognitive impairment, dependence, falls and accidents.1,2

Download the full article here:

Posted on April 2nd, 2021 and last modified on April 2nd, 2021.

top
X